Donate Now
  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » EXPERT ADVICE » Ask Scarleteen » Question about birth control

 - UBBFriend: Email this page to someone!    
Author Topic: Question about birth control
naturallycurious8
Neophyte
Member # 96415

Icon 1 posted      Profile for naturallycurious8         Edit/Delete Post 
I've been told by my OBGYN advice nurse that spotting is completely normal on my birth control brand (Lutera) especially since its a low dose brand. She said that it was a side effect although a pharmacist said that it could be an indication that the dosage is too low. If the dosage is too low does that mean that my birth control pill isn't working and this is an indication that I should change brands?

I've been on this brand for almost 11 months and just started to spot. It is not continuous or heavy at all. Just a random amount of blood, one cycle it was very visible then the second cycle, slightly smaller dot then this month, it was tiny tiny brown discharge. It varies in the time it appears in my cycle although it seems as if each time, it lessens. Just to clarify, after that one "dot" the spotting ends for that cycle.

I wanted another opinion and it would greatly help me in deciding if I should switch brands. Does spotting mean the pill isnt working if the dosage is "too low"? Is this type of spotting weird, considering I've been on this specific pill brand for so long and it just started to happen?

Posts: 9 | Registered: Aug 2012  |  IP: Logged | Report this post to a Moderator
September
Scarleteen Volunteer
Member # 25425

Icon 1 posted      Profile for September     Send New Private Message       Edit/Delete Post 
All brands of hormonal birth control are designed specifically to prevent pregnancy. So, no: your dosage is not too low to prevent pregnancy.

There are lots of variations in the dosage because women's bodies are very different and everyone reacts to the pill differently. Having different brands to choose from ensures that there is somethign out there for (almost) everyone.

So, if the spotting does not bother you, there is no reason to switch.

--------------------
Johanna
Scarleteen Volunteer

"The question is not who will let me, but who is going to stop me." -Ayn Rand

Posts: 9192 | From: Cologne, Germany | Registered: Sep 2005  |  IP: Logged | Report this post to a Moderator
naturallycurious8
Neophyte
Member # 96415

Icon 1 posted      Profile for naturallycurious8         Edit/Delete Post 
When pharmacists/doctors say to switch to a higher dose in concern to spotting & breakthrough bleeding, is it to get rid of those specific side effects? It isn't to ensure that the birth control pill is effective at preventing pregnancy?

My OBGYN nurse told me that random drops of blood between periods/withdrawal bleeds isn't a cause for concern because it is a side effect although when bleeds as heavy as the one that occur on my placebo week occurs during my active pill, thats when I should be concerned and check back in with my doctor.

Since this spotting seems to be typical of the pill, as long as I take it as proposed and close to perfect use as possible, I can count on the full effectiveness regardless of the spotting?

Posts: 9 | Registered: Aug 2012  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post 
All of that is accurate. As Joey said, all birth control pills are designed to prevent pregnancy, and a change from one brand to another isn't because one brand is found to be ineffective at pregnancy-prevention.

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
naturallycurious8
Neophyte
Member # 96415

Icon 1 posted      Profile for naturallycurious8         Edit/Delete Post 
As long as the spotting doesnt get heavier, its ok? What if the spotting doesnt get heavier but occurs for more than one day in a cycle, thats all right too?
Posts: 9 | Registered: Aug 2012  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post 
As long as the spotting doesn't get heavier and isn't a problem for you, spotting isn't anything to be concerned about.

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
naturallycurious8
Neophyte
Member # 96415

Icon 1 posted      Profile for naturallycurious8         Edit/Delete Post 
I mentioned it to a nurse at my obgyn, a different one from the one I spoke to earlier and she said I need to switch brands because my effectiveness is compromised and so I need to use a backup method.

Would I be right to disregard her advice seeing as it contradicts the previous nurses advice as well as yours?

Posts: 9 | Registered: Aug 2012  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post 
No, spotting is not an indication of effectiveness being compromised.

If you're getting conflicting information from your ob gyn's office, it might be helpful to mention this to the doctor next time you see them, or to see if there is a supervisor you can speak with to let them know that you're getting contradictory information that is affecting your care.

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
naturallycurious8
Neophyte
Member # 96415

Icon 1 posted      Profile for naturallycurious8         Edit/Delete Post 
So no need for backup protection?


Ok I will thank you

Posts: 9 | Registered: Aug 2012  |  IP: Logged | Report this post to a Moderator
Saffron Raymie
Scarleteen Volunteer
Member # 49582

Icon 1 posted      Profile for Saffron Raymie     Send New Private Message       Edit/Delete Post 
Well, we always recommend backing up anyway, because it eases people's minds and provides a safety net. However, as Robin said, your protection from pregnancy has not been compromised here.

For more info on backing up, go here: The Buddy System [Smile]

[ 08-05-2012, 07:19 AM: Message edited by: Rei ]

--------------------
'Obtain the virgin's consent before you marry her' - Prophet Mohammad (pbuh)

Posts: 1285 | From: England | Registered: Oct 2010  |  IP: Logged | Report this post to a Moderator
naturallycurious8
Neophyte
Member # 96415

Icon 1 posted      Profile for naturallycurious8         Edit/Delete Post 
Got it [Smile] my pills are my backup method so I can count on it completely (as effective as it is with perfect/typical use) despite the spotting? From my understanding of everything said in this conversation, spotting is just a side effect and not by any means an indication of something wrong with my pill resulting in a decreased effectiveness? My pills are just as effective, granted I take them every day even with the spotting.


Just wanna make sure I'm understanding everything correctly!!! [Smile]

Posts: 9 | Registered: Aug 2012  |  IP: Logged | Report this post to a Moderator
Saffron Raymie
Scarleteen Volunteer
Member # 49582

Icon 1 posted      Profile for Saffron Raymie     Send New Private Message       Edit/Delete Post 
That's all correct. Spotting is one of the most common side effects with any hormonal contraception.

--------------------
'Obtain the virgin's consent before you marry her' - Prophet Mohammad (pbuh)

Posts: 1285 | From: England | Registered: Oct 2010  |  IP: Logged | Report this post to a Moderator
   

   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3

Google
Search Scarleteen